Top Reasons for Atlanta Pharmacy Errors
Surprisingly, more than 1.5 million Americans are hurt annually as a direct result of medication mistakes. As healthcare professionals, pharmacists are responsible for counseling patients about their medications in addition to compounding and dispensing medications. And though pharmacists are well-trained individuals, most medication mistakes can only be attributed to human error.
Doctors, for example, are infamous for having illegible handwriting. And though a doctor may prescribe the right medication for a patient, the pharmacist may not be able to decipher it correctly. Sometimes a doctor’s office will place the prescription with the pharmacy via the telephone on behalf of the patient. Nonetheless, mistakes in communication can occur between the caller and the receiver.
Pharmacist negligence can also result when pharmacists or pharmacy technicians dispense the wrong medication, the incorrect dosage of medication, or place inaccurate instructions on the vial or container of the medication. Many of these mistakes happen when pharmacists or their technicians are inattentive to their work or simply succumb to the monotony of the work involved.
Here in Atlanta, we are currently experiencing a shortage of competent pharmacists. And while the available pharmacists are being overworked to compensate for this shortage, pharmacy technicians are being over used. Pharmacists are required to supervise technicians. However, a surprising number of medication mistakes are caused each year by a lack of proper supervision.
In addition, pharmacists must ensure that patients understand: (1) which medication has been prescribed; (2) why it has been prescribed; (3) how it is to be taken; and (4) any and all possible side effects associated with the medication.
Pharmacists must also discern possible drug interactions. For instance, if a patient currently takes a prescribed drug, introduction of another drug may conflict with the preceding prescription. Failure to detect drug interactions can have dire consequences to the safety and well being of the patient. For example, if a patient is taking coumadin (a blood thinner) and is subsequently prescribed many types of antibiotics, the antibiotics cause the coumadin to thin the blood too much–often resulting in serious bleed-related injuries or death.